Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 254, NWS Birmingham, AL

July 30, 2012Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2012, 7:18 PM CDT for Pike County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 7:18 PM CDT (00:18 UTC)
Expired
Jul 30, 2012, 7:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pike County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:29 PM CDTHAIL 16 E Goshen, ALQUARTER SIZE HAIL AT DONNAS GROCERY ALONG COUNTY RD 2290.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS54 KBMX 310018
SVRBMX
ALC109-310045-
/O.NEW.KBMX.SV.W.0254.120731T0018Z-120731T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 745 PM CDT

* AT 716 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR TROY...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOSSY GROVE AND HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3161 8611 3183 8605 3183 8597 3161 8589
      3161 8590
TIME...MOT...LOC 0018Z 356DEG 20KT 3179 8601

$$

61
1 follow-up statement
822 
WWUS54 KBMX 310047
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT MON JUL 30 2012

ALC109-310057-
/O.EXP.KBMX.SV.W.0254.000000T0000Z-120731T0045Z/
PIKE AL-
747 PM CDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS AND OTHER NEARBY 
THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3161 8611 3183 8605 3183 8597 3161 8589
      3161 8590
TIME...MOT...LOC 0018Z 008DEG 22KT 3179 8600

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:34 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 30, 6:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT MON JUL 30 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

WIDE RANGE OF TEMPERATURES THIS AFTERNOON WITH CLOUD COVER AND
SHOWERS DOMINATING THE WESTERN HALF OF THE CWA. HIGHS STRUGGLING
TO REACH 90 MANY PLACES WEST OF INTERSTATE 65. TO THE EAST WHERE
THERE HAS BEEN MUCH MORE SUNSHINE...TEMPERATURES HAVE CLIMBED WELL
INTO THE MIDDLE 90S IN MANY PLACES. SHOWERS HAVE TEMPORARILY DIED
OFF BUT WITH THE MANY OUTFLOWS AND DIFFERENTIAL HEATING IN
PLACE...SOME LATE AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE.

NORTHWEST FLOW REGIME OVER THE SOUTHEAST WILL ALLOW FOR AN UPPER
SHORT WAVE NEAR NORTHERN MISSOURI TO DIVE SOUTHEAST THROUGH THE
OVERNIGHT WITH THE POTENTIAL FOR THE DEVELOPMENT OF A CONVECTIVE
CLUSTER/MCS. WHILE TIMING AND PLACEMENT OF THIS FEATURE IS
SLIGHTLY DISAGREED UPON BY THE MODELS...THE OVERALL CONCEPT IS THE
SAME...AT SOME POINT OVERNIGHT TO NEAR DAY BREAK AN AREA OF
THUNDERSTORMS SHOULD BE APPROACHING THE REGION. THE SEVERITY OF
THE SYSTEM IS ALSO QUESTIONABLE ALTHOUGH THERE IS AN UNUSUALLY
HIGH AMOUNT OF BULK SHEAR FOR THIS TIME OF THE YEAR INCREASING THE
POTENTIAL FOR SOME ORGANIZATION. IT MAY ALSO BE WHAT THREAT THERE
IS ENDS UP LIMITED TO AFTER DAY BREAK...ONCE OUTFLOW BEGINS TO
INTERACT WITH DAYTIME INSTABILITY. IF THAT IS THE CASE...THEN THE
GREATER AFFECTS WOULD BE OVER THE SOUTHERN HALF OF THE CWA. WILL
JUST HAVE TO WAIT AND SEE HOW THINGS BEGIN TO DEVELOP LATER THIS
EVENING.

BEYOND TOMORROW...UPPER LEVEL IMPULSES SEEM TO VACATE THE AREA ON
WEDNESDAY. ISOLATED CHANCES MAINLY ON THAT DAY WITH HOT AFTERNOON
TEMPERATURES. A WEAK IMPULSE ON THURSDAY BRINGS CHANCE POPS BACK
AND WILL KEEP CHANCE POPS THROUGH THE WEEKEND WITH HOT AFTERNOON
TEMPERATURES.

&&

.AVIATION...
00Z TAF DISCUSSION.

ONCE AGAIN...THE ONLY SHORT TERM CONCERNS WITH CONVECTION ARE DOWN
AROUND TROY. THOSE STORMS SHOULD MOVE ON TO THE SOUTH WITHIN AN HOUR
OR TWO...LEAVING VFR CONDITIONS AREAWIDE FOR MOST OF THE NIGHT.

HOWEVER...CONFIDENCE IS INCREASING THAT A CLUSTER OF RAIN AND STORMS
WILL FORM TO OUR NORTHWEST AND MOVE INTO CENTRAL ALABAMA LATE
TONIGHT. I'VE GONE AHEAD AND INCLUDED A PREDOMINANT TSRA GROUP...DUE
TO THE INCREASED CONFIDENCE. WHILE THE CONFIDENCE IN THE STORMS
COMING THIS WAY HAS INCREASED...THE TIMING OF THEIR ARRIVAL INTO ANY
PARTICULAR TERMINAL IS STILL A BIT UNCERTAIN. I'VE GIVEN IT MY BEST
SHOT...BASED ON THE LATEST MODEL OUTPUT AND RADAR TRENDS. I DO THINK
THAT ANY STORMS THAT DO MOVE IN LATE TONIGHT AND EARLY TUESDAY
SHOULD BE FAIRLY QUICK-HITTING...LASTING 2 OR 3 HOURS AT THE MOST.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 30, 3:45 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT MON JUL 30 2012

ALZ011>015-017>050-312000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
345 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS
PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM COMPLEX IS EXPECTED
TO DEVELOP OR MOVE OUT OF TENNESSEE AFTER MIDNIGHT AND BRING THE
POTENTIAL FOR SEVERE WEATHER TO MAINLY THE NORTH PORTIONS OF CENTRAL
ALABAMA. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS WILL BRING
THE THREAT OF SEVERE STORMS TO CENTRAL ALABAMA TUESDAY MORNING...
MAINLY FOR AREAS EAST OF I-65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE TONIGHT AFTER MIDNIGHT INTO DURING THE DAY ON TUESDAY.

08/MK

In the hours before

Special weather statement, Jul 30, 6:09 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON JUL 30 2012

ALZ049-302345-
PIKE AL-
609 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 645 PM
CDT...

AT 607 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GOSHEN...MOVING SOUTH AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING NEAR AND NORTH OF
TROY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TARENTUM...
  HAMILTON CROSSROADS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3161 8610 3196 8611 3196 8593 3161 8578
      3161 8579
TIME...MOT...LOC 2309Z 349DEG 12KT 3166 8602

61
Special weather statement, Jul 30, 6:57 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON JUL 30 2012

ALZ049-310030-
PIKE AL-
657 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
730 PM CDT...

AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HENDERSON...
  TARENTUM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616
TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:25 PM CDTAreal Flood AdvisoryBMXPike3 hr
Jul 30, 8:13 PM CDTFlash Flood WarningBMXPike3 hr
Jul 30, 11:57 PM CDTSevere Thunderstorm WarningBMXMarion78 min
Jul 31, 12:15 AM CDTSpecial Weather StatementBMXWalker, Winston45 min
Jul 31, 12:27 AM CDTSpecial Weather StatementBMXSt. Clair48 min
Jul 31, 12:32 AM CDTSevere Thunderstorm WarningBMXBlount43 min
Jul 31, 12:34 AM CDTSevere Thunderstorm WarningBMXWinston56 min
Jul 31, 12:48 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair57 min
Jul 31, 12:57 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Jul 31, 1:01 AM CDTSevere Thunderstorm WarningBMXFayette, Walker74 min
Jul 31, 1:24 AM CDTAreal Flood AdvisoryBMXWinston2 hr
Jul 31, 1:36 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby, Walker3 hr
Jul 31, 1:40 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Talladega65 min
Jul 31, 1:53 AM CDTFlash Flood WarningBMXJefferson3 hr
Jul 31, 2:10 AM CDTFlash Flood WarningBMXShelby3 hr
Jul 31, 2:20 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa70 min
Jul 31, 2:40 AM CDTSpecial Weather StatementBMXMarion, Winston65 min
Jul 31, 3:01 AM CDTSevere Thunderstorm WarningBMXAutauga74 min
Jul 31, 3:06 AM CDTSpecial Weather StatementBMXWinston24 min
Jul 31, 3:14 AM CDTSevere Thunderstorm WarningBMXElmore44 min
Jul 31, 3:20 AM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston55 min
Jul 31, 3:37 AM CDTSpecial Weather StatementBMXLowndes, Montgomery53 min
Jul 31, 4:09 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Walker71 min
Jul 31, 4:38 AM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Jul 31, 4:40 AM CDTSevere Thunderstorm WarningBMXChilton, Jefferson, Shelby, Walker39 min
Jul 31, 6:11 AM CDTSpecial Weather StatementBMXDallas, Hale, Perry49 min
Jul 31, 6:36 AM CDTSpecial Weather StatementBMXBlount, Etowah, St. Clair39 min
Jul 31, 7:28 AM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Jul 31, 8:32 AM CDTFlash Flood WarningBMXLowndes2 hr
Jul 31, 8:44 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega, Walker46 min
Jul 31, 9:08 AM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega26 min
Jul 31, 10:30 AM CDTAreal Flood WarningBMXJefferson, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.